will the morning after pill make you sick?

Q: I had sex last night and the condom broke. I want to take the morning after pill but I’m scared because I heard it makes you really sick and I’d have to stay home from school. Is this true?

A: Not to sound super cynical, but even if if you had to miss a day of school because of emergency contraception (aka: the morning-after-pill), that is nothing compared to the amount of time you’d probably miss dealing with the outcomes of an unwanted pregnancy.

That being said, emergency contraception can make you feel nauseous. So if you are worried about this, ask your doctor,or the pharmacist, for anti-nausea medication that you can take at the same time.

Everyone’s body responds differently to EC. Once I took EC and felt really gross and barfy all day. Another time, I took it and felt fine. And of course what felt the best was getting my period a few days later. There is really no way to predict how you will feel. Still, most girls are able to function fine after taking EC.

EC is great option, but even better is not having to deal with it in the first place. Some girls who use condoms also go on the pill or the patch as a back up if the condom breaks. You can also reduce the chances of a condom breaking by following these tips:

  • Make sure that the condom hasn’t expired.
  • Use lots of lube! A big reason condoms break is because they dry up.
  • Only use the right kind of lube. Nothing with oil (like Vaseline or moisturizer) can be used with a latex condom.
  • Check that the condom is still on properly during sex.

Good luck!


Posted in: Ask an Expert, Birth Control, Health, Sex & Relationships
Tags: ,
  • Katrina

    I took the morning after pill roughly a fortnight ago, over the last 2 days i have falt a little nauseous nothing major and its on and off… can the moring after pill bring on the side affects ?